The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Stopping propanolol

Hello everyone,
My doc is switching me to something else and taking me off propanolol. I take 120mg extended release daily, 60mg twice a day. He said to start taking 60mg for about 5 days then stop taking it. I’m a little scared to do this considering the withdrawal effects like chest pain and even heart attack. Has anyone stopped propanolol without side effects?

I did, though I did a straight swap back to a prior beta blocker.

I’m going to taper off propanolol in the next few months hopefully. I’m on 120mg per day (40mg x 3). I discussed it with my GP and we agreed that dropping it by 10mg per week over a 12 week period is the best solution for me

1 Like

It sure ain’t aspirin! I’d be very careful with that one. I was told as I titrated up 10mg at a time upping every 5 day, on immediate release, that if ever I come off I’d have to reverse the process. If memory serves it took me 10 weeks going up. Even though I’m on high dose now recently when discussing increasing by another 60mg daily my doctor’s first words were ‘don’t jump up that amount at once whatever you do’, not that I had any intention of doing so anyway so I’d imagine the reverse would surely apply. So I’d have thought you’d need to transfer back to immediate release then reduce much more gradually than suggested. You need to allow your heart rate to come back up slowly surely. I’d check that one out again.